Montana, 2010

Hail and Damaging Winds in Montana, June 29, 2010

June 29, 2010 · NWS MSO · 11 events in 3 counties and zones

The atmosphere had warmed and dried from the first 90 degree day of the summer on Monday June 28. By Tuesday June 29, very unstable air associated with increasing southwesterly flow and moisture aloft provided the ingredients for a severe weather event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

The atmosphere had warmed and dried from the first 90 degree day of the summer on Monday June 28. By Tuesday June 29, very unstable air associated with increasing southwesterly flow and moisture aloft provided the ingredients for a severe weather event. A strong shortwave associated with an approaching jet stream approached the area. The first severe storm developed Tuesday afternoon over Ovando in Powell County with wind gusts up to 60 mph blowing trees down. By early evening, the transition had already taken place for large hail producers as large hail was noted first near Condon. Two severe storms passed near Missoula and Lolo at 940 PM and again at 11 PM with large hail and wind. The most significant severe weather occurred between Stevensville and Florence, as a line of storms produced outflow damaging winds estimated at 88 to 100 mph between 1045 PM to 1130 PM.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 29, 1:46 PM MST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 29, 1:46 PM MST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
246 PM MDT TUE JUN 29 2010

.DISCUSSION...CONVECTION STARTING TO FIRE ACROSS THE REGION THIS
AFTERNOON. SOME STRONG STORMS ANTICIPATED THROUGH THE EVENING
HOURS AS THERE IS QUITE A BIT OF INSTABILITY IN THE ATMOSPHERE.
STRONG GUSTY WINDS ARE THE MAIN POTENTIAL WITH STRONG STORMS. THE
AREAS MOST LIKELY FOR STRONGEST STORMS WILL BE IN WEST CENTRAL AND
SOUTHWEST MONTANA INTO SOUTHCENTRAL AND EAST CENTRAL IDAHO. THIS
INCLUDES MISSOULA, BUTTE, HAMILTON, SEELEY LAKE DOWN TO SALMON AND
DIXIE.

TONIGHT A SHORT WAVE OF ENERGY WILL MOVE NORTH AND WEST INTO THE
REGION AND BRING A CONTINUED THREAT OF CONVECTION THROUGH THE
OVERNIGHT AREAS. THE POTENTIAL EXISTS OVERNIGHT FOR STRONG STORMS
WITH THE TRIGGER BEING THE SHORT WAVE. MODEL SOUNDINGS INDICATE
POTENTIAL FOR SUFFICIENT DIRECTIONAL WIND SHEAR AT THE LOWER
LEVELS...CONDUCIVE TO TRIGGER STRONG STORMS. ANOTHER POTENTIAL
IMPACT MAY BE TRAINING OF STORMS IN CENTRAL IDAHO THROUGH WEST
CENTRAL MONTANA WHICH COULD PRODUCE LOCALIZED FLOODING CONCERNS.

ANOTHER ROUND OF POTENTIALLY STRONG TO SEVERE THUNDERSTORMS IS
POSSIBLE TOMORROW AFTERNOON...WITH THE MAIN THREAT AREA SHIFTING
TO THE SOUTH AND EAST...MAINLY IMPACTING SOUTHWEST MONTANA AND
LEMHI COUNTY IN IDAHO. SUFFICIENT WIND SHEAR...MOISTURE AND UPPER
LEVEL ENERGY WILL REMAIN IN PLACE TO CONTINUE THE POTENTIAL FOR
LARGE HAIL...STRONG WINDS AND HEAVY RAIN IN THE AFOREMENTIONED
AREAS. ELSEWHERE IN NORTHWEST MONTANA AND NORTHCENTRAL IDAHO A FEW
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE BUT ARE NOT
EXPECTED TO INTENSIFY. CHANCE OF PRECIPITATION AND THUNDERSTORMS
WILL DECREASE LATE WEDNESDAY NIGHT INTO THURSDAY.

ANOTHER LOBE OF ENERGY WILL ROTATE AROUND THE PACIFIC STORM SYSTEM
AND MOVE OVER THE NORTHERN ROCKIES THURSDAY NIGHT AND FRIDAY.
PRECIPITATION CHANCES WILL BE MAINLY FOCUSED ACROSS NORTHWEST
MONTANA AND CENTRAL IDAHO WITH ALL LOCATIONS SEEING THE COOLEST
TEMPERATURES OF THE FORECAST PERIOD. THE FLOW STAYS FAIRLY ACTIVE
OVER THE WEEKEND WITH THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS
FOR INDEPENDENCE DAY. THE TROUGH FINALLY MOVES EASTWARD ON MONDAY
WITH A RIDGE STARTING TO BUILD BACK INTO THE REGION MONDAY AND
TUESDAY.

&&

.AVIATION...WEATHER RELATED IMPACTS TO AVIATION WILL BE PRONOUNCED
BETWEEN 29/2000Z AND 30/0600Z FOR TERMINALS KGPI...KMSO...KSMN...AND KBTM.
SPECIFICALLY...THUNDERSTORM POTENTIAL IS HIGHEST DURING THIS TIME.
THERE IS A SLIGHT CHANCE THAT SOME OF THESE STORMS WILL PASS NEAR
AREA TERMINALS...PRODUCING LARGE HAIL AND STRONG OUTFLOW WINDS.
THUNDERSTORMS MAY OBSCURE TERRAIN FROM TIME TO TIME AS WELL.
THUNDERSTORM THREAT IS ANTICIPATED TO CONTINUE AFTER 30/0600Z...HOWEVER
THE LARGE HAIL AND DAMAGING WIND THREAT DIMINISHES THEREAFTER.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....PALLISTER
AVIATION...LOEFFELBEIN
Hazardous weather outlook, Jun 29, 8:39 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
939 AM MDT TUE JUN 29 2010

IDZ005>008-MTZ002>006-043-291800-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-
939 AM MDT TUE JUN 29 2010 /839 AM PDT TUE JUN 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE
WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ007-291800-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-BUTTE/BLACKFOOT REGION-
939 AM MDT TUE JUN 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHWESTERLY FLOW ALOFT AND A SURGE OF PACIFIC MOISTURE
WILL COMBINE WITH AN UNSTABLE ATMOSPHERE TO INCREASE THE THREAT OF
SEVERE THUNDERSTORMS DURING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE
ACROSS THE AREA WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 29, 1:26 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
226 PM MDT TUE JUN 29 2010

MTZ007-292115-
BUTTE/BLACKFOOT REGION-
226 PM MDT TUE JUN 29 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POWELL COUNTY UNTIL 315
PM MDT...

AT 219 PM MDT DOPPLER RADAR INDICATED A STRONG THUNDERSTROM...11
MILES NORTHEAST OF DRUMMOND...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF INCLUDE...HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4672 11299 4685 11326 4718 11288 4718 11286
      4717 11283 4713 11278 4684 11278
TIME...MOT...LOC 2025Z 221DEG 27KT 4685 11301

The radar

The Missoula radar (KMSX), 65 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Powell

When
June 29, 2:50 PM MST to 2:58 PM MST
Where
Powell County, Ovando
Measured
0.88 in hail
Reported by
Public
Coordinates
47.020, -113.130

An employee at Trixi's Bar in Ovando estimated nickel size hail and heavy rain.

Thunderstorm Wind, Powell

When
June 29, 2:50 PM MST to 2:58 PM MST
Where
Powell County, Ovando
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.020, -113.130

A trained spotter reported a cottonwood tree fallen across the road.

Thunderstorm Wind, Powell

When
June 29, 2:50 PM MST to 2:58 PM MST
Where
Powell County, Ovando
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.020, -113.130

A trained spotter reported estimated wind gusts of 60 MPH. Smaller tree branches were down with the largest branch estimated at four inches in diameter.

Hail, Missoula

When
June 29, 5:20 PM MST to 5:42 PM MST
Where
Missoula County, 3.49 mi S of Condon Usfs Arpt
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
47.480, -113.710

Hail 1.25 inches in diameter was reported at Lindbergh Lake. Small branches were stripped off pine trees and were covering the ground.

Hail, Missoula

When
June 29, 5:25 PM MST to 5:42 PM MST
Where
Missoula County, 3.93 mi SSE of Condon Usfs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.480, -113.680

The Swan River Lodge reported periods of one inch sized hail. This was accompanied by pea sized and marble sized hail as well.

Hail, Missoula

When
June 29, 8:40 PM MST to 9:15 PM MST
Where
Missoula County, 0.69 mi N of (Mso)missoula Intl A
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.930, -114.080

NWS employees measured one inch size hail at the weather forecast office.

Thunderstorm Wind, Missoula

When
June 29, 8:40 PM MST to 9:11 PM MST
Where
Missoula County, 2.87 mi SSE of Carlton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.662, -114.076

Media shared photos of a backyard trampoline blown up against the side of a home.

Hail, Missoula

When
June 29, 8:50 PM MST to 9:15 PM MST
Where
Missoula County, 5.07 mi ENE of (Mso)missoula Intl A
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.960, -113.990

A NWS employee measured one inch size hail at his residence north of Missoula in the Prospect Creek neighborhood.

Hail, Missoula

When
June 29, 9:23 PM MST to 9:45 PM MST
Where
Missoula County, 3.1 mi SSW of Seeley Lake Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.140, -113.480

A weather spotter reported one inch diameter hail near Seeley Lake.

Thunderstorm Wind, Ravalli

When
June 29, 9:45 PM MST to 10:40 PM MST
Where
Ravalli County, 1.9 mi E of Florence
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.630, -114.040

Power was out in the Florence area as reported by an NWS employee.

Thunderstorm Wind, Ravalli

When
June 29, 10:00 PM MST to 10:40 PM MST
Where
Ravalli County, 3.14 mi N of Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.675, -114.075

Power lines down near Highway 93 and Carlton Creek Road between Lolo and Florence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 242557, 242565, 242570, 242559, 242561, 242562, 242566, 242563, 242564, 242567, 242569.